Hydroxychloroquine Induced Pigmentation — Donovan Hair Clinic
Authors from Portugual present a nice report of a 29-year-old woman with Systemic Lupus Erythematosus who presents with widespread pigmentation. she had been on hydroxychloroquine 400 mg for 10 years.
The patient had hyperpigmentation of the nails, scapha and triangular fossa of the ears and the tongue. An eye examination was normal.
The author point out that about 10-25 % of patients on hydroxychcloroquine can have hyperpigmentation after long term use. They point out that it often occurs on the anterior side of the legs but can affect mucosa, nails and head. if often starts as a bruised like appearance that then transiitions to darker skin. It can look so much like a bruise that there are even reports in the literature of elderly patients with hydroxychloroquine pigmentation being misdiagnosed as elder abuse.
Other studies have suggested that hydroxychloroquine pigmentation can occur within 1 year after starting therapy The skin discoloration has no systemic adverse sequelae. After discontinuation of the drug, the hydroxychloroquine-associated pigmentation slowly fades – usually in 2-6 months. However, some can have persistent pigmentation.
Beatriz Samões et al. Hydroxychloroquine induced melanosis. Reumatol Clin (Engl Ed) . Jun-Jul 2022;18(6):377-378.